Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 332, NWS Midland/Odessa, TX

September 14, 2005Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 14, 2005, 10:50 PM CDT for Dawson County, Texas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2005, 10:50 PM CDT (03:50 UTC)
Expired
Sep 14, 2005, 11:04 PM CDT
In force
14 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Dawson County, TX

The radar

The Lubbock radar (KLBB), 81 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1522 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2092 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 150351
SVRMAF
TXC115-150415-
/O.NEW.KMAF.SV.W.0332.050915T0350Z-050915T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1050 PM CDT WED SEP 14 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL DAWSON COUNTY IN WEST TEXAS

* UNTIL 1115 PM CDT

* AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTH CENTRAL DAWSON COUNTY...OR ABOUT 13 MILES NORTH OF LAMESA...
  MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTHEASTERN DAWSON COUNTY...INCLUDING AREAS ALONG U.S. 87 FROM
  FM 1210 NORTH TO THE LYNN DAWSON COUNTY LINE AT ODONNELL.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3296 10202 3285 10194 3296 10174

$$
1 follow-up statement
000 
WWUS54 KMAF 150404
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1103 PM CDT WED SEP 14 2005

TXC115-150413-
/O.CAN.KMAF.SV.W.0332.000000T0000Z-050915T0415Z/
DAWSON-
1103 PM CDT WED SEP 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DAWSON COUNTY IS
CANCELLED...

AT 1103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER 
WILL LIKELY CONTINUE ON SOME ROADWAYS...ESPECIALLY ALONG U.S. 87 NEAR
ODONNELL. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW 
DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF 
VEHICLE CONTROL.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3296 10202 3285 10194 3296 10174

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:53 PM CDT, 7 hours 57 minutes earlier.

Area forecast discussion, Sep 14, 2:53 PM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT WED SEP 14 2005

.SHORT TERM...
14/18Z SURFACE OBS INDICATE A WEAK DRYLINE FROM THE NORTHERN DAVIS
MOUNTAINS INTO THE NORTHERN PERMIAN BASIN. DEWPOINTS WEST OF THE
DRYLINE ARE GENERALLY IN THE 40S F WHILE READINGS EAST OF THE
DRYLINE IN THE FAR EASTERN CWA ARE IN THE UPPER 60S F. THUNDERSTORMS
HAVE ALREADY INITIATED OVER THE DAVIS MOUNTAINS... WITH THE CU FIELD
SHOWING SIGNS OF ORGANIZING ALONG THE DRYLINE.

SEVERE STORMS WILL BE THE MAIN CONCERN FOR TONIGHT WITH THE FOCUS
OVER THE WESTERN LOW ROLLING PLAINS WHERE ROUGHLY THE NORTHERN HALF
OF SCURRY COUNTY IS OUTLOOKED FOR A MODERATE RISK.  A SLIGHT RISK
EXISTS ACROSS THE NORTHERN PERMIAN BASIN AND THE REMAINDER OF THE
WESTERN LOW ROLLING PLAINS. STORM DEVELOPMENT ALONG THE DRYLINE IS
EXPECTED WITH THE COMBINATION OF AFTERNOON HEATING...LOW LEVEL
MOISTURE...STEEPENING LAPSE RATES AND THE APPROACH OF A MID-LEVEL
SHORTWAVE TROUGH. A FEW SUPERCELLS WILL BE POSSIBLE IN THIS
ENVIRONMENT...PARTICULARLY OVER THE WESTERN LOW ROLLING PLAINS WHERE
THE BEST LOW-LEVEL MOISTURE AND BACKING SURFACE WINDS WILL RESIDE.
SUPERCELLS WILL ALSO BE POSSIBLE OVER THE LOWER TRANS PECOS WHERE A
WEAK SURFACE LOW NEAR KINK WILL TEND TO KEEP MOISTURE/SOUTHEASTERLY
LOW-LEVEL WINDS IN PLACE. WE WILL CONTINUE TO MENTION SEVERE
THUNDERSTORMS IN THE UPCOMING FORECAST PER SPC AREAL OUTLINES OVER
THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. WE WILL
ALSO MENTION STRONG TO POSSIBLY SEVERE STORMS OVER MUCH OF THE
REMAINDER OF SOUTHWEST TEXAS AND THE PLAINS OF FAR SOUTHEASTERN NEW
MEXICO IN THE HWO.

.LONG TERM...
THE SURFACE FRONT WILL HANG OUT IN OUR CWA FOR A COUPLE OF
DAYS...ORIENTED ROUGHLY ALONG A NE TO SW DIAGONAL LINE ACROSS THE
PERMIAN BASIN BACK INTO THE DAVIS MOUNTAINS.  FOR THURSDAY...THIS
WILL GIVE US ANOTHER CHANCE AT SOME WIDELY SCATTERED
PRECIP...ESPECIALLY IN THE NORTHERN AND NORTHEASTERN COUNTIES.
SURFACE CONVERGENCE ALONG THIS FRONT WILL ALSO AID SOME
SHOWER/THUNDERSTORM DEVELOPMENTS IN THE AFOREMENTIONED LOCALES.
MARGINAL INSTABILITY WILL CONTINUE TO BE PRESENT IN THE AREA SO ANY
THUNDERSTORM DEVELOPMENTS COULD LEAN ON THE STRONG TO SEVERE SIDE.
WILL CONTINUE TO MENTION HAIL AND DAMAGING WIND POSSIBILITY IN HWO.
WITH PWS STILL IN THE 1.50 INCH ARENA...CANT RULE OUT THE
POSSIBILITY OF FLASH FLOODING WITH LOCALLY HEAVY DOWNPOURS
ESPECIALLY IN LOW LYING AREAS.

AFTER THURSDAY...HIGH PRESSURE WILL BEGIN BUILDING BACK INTO THE
REGION AGAIN THROUGH THE WEEKEND WITH THE CENTER LOCATED ROUGHLY
OVER THE BIG BEND REGION.  THIS WILL ALLOW SEVERAL WEAK DISTURBANCES
TO ROTATE THROUGH THE CWA FROM OLD MEXICO AND SETTING UP THE
FAMILIAR PATTERN OF ISOLATED SHOWERS IN THE MOUNTAIN AREAS WITH
UPPER LEVEL WESTERLY FLOW.  THIS UPPER LEVEL RIDGE WILL CONTINUE TO
STRENGTHEN AND BY EARLY TO MID WORK WEEK THE CENTER WILL BE LOCATED
ROUGHLY OVER THE ARKLATX REGION.  THIS WILL AID IN PULLING IN
MOISTURE FROM THE GULF AND CONTINUING THE POSSIBILITY OF SHOWERS IN
THE DAVIS MOUNTAINS WITH A MORE SOUTHEASTERLY FLOW FORCING THE
MOISTURE UPSLOPE.  THIS STRENGTHENING RIDGE...HOWEVER...COULD KEEP
THE NORTHERN PARTS OF THE CWA A LITTLE DRIER DEPENDING ON HOW ROBUST
IT BECOMES.  IF IT DEVELOPS AS THE GFS/NAM ARE ADVERTISING...IT WILL
KEEP THE UPPER LEVEL DISTURBANCES ROTATING WELL TO THE NORTH OF THE
AREA.  BUT....THIS MORNINGS RUN OF THE DGEX SHOWS A FLATTER UPPER
RIDGE PATTERN WHICH WOULD ALLOW THESE DISTURBANCES TO MIGRATE AROUND
A LITTLE FURTHER SOUTH...THEREFORE WARRANTING HIGHER POPS IN THE
NORTHERN FRINGES OF THE CWA.

AFTERNOON HIGHS WILL CONTINUE TO BE WARM WITH MANY LOCATIONS IN THE
LOWE 90S.  MODEL GUIDANCE SEEMS A LITTLE WARM WITH OVERNIGHT
LOWS...SO WILL LIKELY LOWER THOSE SLIGHTLY FROM WHAT GUIDANCE
SHOWS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  88  67  90 /  30  10  10  10
CARLSBAD NM                62  91  62  91 /   0  10   0  10
DRYDEN TX                  72  95  69  92 /  10  10  10  10
FORT STOCKTON TX           69  92  70  90 /  30  10  10  10
GUADALUPE PASS TX          62  88  63  87 /  10  10  10  10
HOBBS NM                   64  89  58  90 /   0   0   0  10
MARFA TX                   56  87  60  88 /  30  10  10  10
MIDLAND INTL AIRPORT TX    69  90  68  90 /  30  10  10  10
ODESSA TX                  68  90  68  90 /  30  10  10  10
WINK TX                    70  98  72  95 /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

06/75
Hazardous weather outlook, Sep 14, 8:38 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
838 PM CDT WED SEP 14 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-160145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
838 PM CDT WED SEP 14 2005 /738 PM MDT WED SEP 14 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS WEST TEXAS...EAST OF A
SEMINOLE TO LAJITAS LINE TONIGHT. A FEW OF THESE STORMS MAY CONTAIN
STRONG WINDS...SMALL HAIL...AND BRIEF HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON THURSDAY ACROSS MUCH OF
THE PERMIAN BASIN AND INTO THE DAVIS MOUNTAINS. A FEW OF THESE
STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. BRIEF HEAVY
RAINFALL MAY RESULT IN THE POSSIBILITY OF FLASH FLOODING IN
ARROYOS...DRAWS...LOW WATER CROSSINGS AND LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 14, 6:55 PM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
655 PM CDT WED SEP 14 2005

TXZ081-150100-
BIG BEND AREA-
659 PM CDT WED SEP 14 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 15 MILES WEST OF TERLINGUA RANCH
LODGE AT 655 PM CDT...MOVING NORTHEAST AT 25 MPH.  THIS STORM IS
CAPABLE OF PRODUCING STRONG WIND GUSTS TO 50 MPH...BRIEF HEAVY
RAIN...DEADLY CLOUD TO GROUND LIGHTNING AND SMALL HAIL.

TERLINGUA RANCH...HIGHWAY 118 WEST OF TERLINGUA RANCH AND HIGHWAY
385 NEAR PERSIMMON GAP ARE IN THE PATH OF THIS STORM.
Special weather statement, Sep 14, 8:30 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT WED SEP 14 2005

TXZ047-048-052-053-150230-
BORDEN-HOWARD-MITCHELL-SCURRY-
830 PM CDT WED SEP 14 2005

...TORNADO WATCH CLEARED FOR THE WESTERN LOW ROLLING PLAINS...

THE NATIONAL WEATHER SERVICE HAS CLEARED THE FOLLOWING COUNTIES
FROM TORNADO WATCH 790...

IN WEST TEXAS...

BORDEN...HOWARD...MITCHELL...AND SCURRY.

TORNADO WATCH 790 IS NO LONGER IN EFFECT FOR THESE COUNTIES.

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:30 PM CDTSevere Thunderstorm WarningMAFPecos60 min
Sep 14, 8:11 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell22 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.